Friday, 22 May 2009

Ode to a steriod.

I've been put on a course of prednisolone. And all I can think about is the last time I was on it (albeit a much higher dose for a much longer period of time) my face puffed up and I looked like some sort of hamster with a big fat potato stuffed in each cheek. I looked through the instructions of the pred as I've never had the chance to before (as last time I was on pred was when I was 11/12 years old) and even though the side effects section includes quite an impressive list (including 'hairiness'. And I'm not lying about that either. I saw it in black and white print) I still focused on the one that said 'puffiness of the face'.

This dose of prednisolone is 20mg (four 5mg tablets) once a day for two weeks, then down to 15mg a day for two weeks, then 10 mg for "thereafter" which is the doctor's code for 'God knows how long.' I knew that he'd suggest pred. I was actually thinking of it days before the appointment today, and I specifically said to him, once he had suggested it, that I will take it as long as I don't get "all puffy faced again". Yeah I think that's the exact phrase I used too. He (and my Dad) said that this shouldn't happen as last time I was on a pretty hefty dose, for months. And I know it was months as I was given soluble tablets, which tasted like... well like every other medication. They always seem to have a specific taste, aptly defined as 'absolutely disgusting'.

The main reasons of being put on the dreaded steriod medication is because I still seem to have pleurisy. The odd bubbling/trapped air feeling in my right side intrigued my Doc and it'll hopefully kick the arse of the stuff and get me back to the health I should have been two IV courses and one course of oral Cipro ago. I'm not sure what my PFTs were, I think they dropped slightly, but I've forgotten the numbers. However, I do know I lost weight. It's been a while since I got a letter summarising the latest appointment, with all my numbers and such (a copy of the letter which is sent to my GP regarding each clinic appointment, even though the guy has never met me) so the most recent one is from about two appointments ago, because in between that time, the chest clinic (and various other parts of the hospital, including all the other outpatient clinics) have moved to the new and improved building which is now finished. And it took bloody enough time too. At least two years, although probably much longer, as I'm rubbish on remembering and time-lines.

The dietitian caught me before we left, and gave the the task of gaining 1kg in the two weeks before my next appointment (mainly to check what pred is doing, and if its even working). I complied with this quite fast, so I'd better get eating...

1 comment:

Gemma said...

last time I was on pred I started on 40mg and was on that for about 4 weeks then gradually reduced them, im sorry to say my face did get abit puffy but nothing major and gerbilly! Hope they work for you xx

World mental heath day

So today was World mental health day. It seems a shame that so many people only feel able to speak out about mental health on one day of the...